Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors

Dr. Diane McIntosh Headshot

Lost Your Mojo? Your Antidepressant Could Be The Reason

Posted: Updated:
Jupiterimages via Getty Images

Jim, a fictional patient, is 36 and was prescribed an antidepressant for his third episode of severe depression. The medication was extremely helpful, resulting in a full resolution of his symptoms. However, he stopped taking it soon after he felt better, which he knew virtually guaranteed a relapse.

The reason? "I lost my mojo," he said. "It took forever to have an orgasm. My wife thought I was having an affair because I didn't want sex anymore. On my antidepressant, I didn't care if I ever had sex again."

Depression is a libido killer. Our brain is our most important sexual organ and a depressed brain may cause a complete loss of sexual interest and make it difficult, sometimes impossible, to get or sustain an erection or have an orgasm. As depression resolves, usually sexual dysfunction resolves as well.

Unfortunately, many antidepressants cause sexual dysfunction that's as bad as or worse than that caused by depression. It's a major challenge for patients trying to recover from depression because understandably they want to function sexually, so they stop their medication before they should. For many, this results in a relapse of depression and the return of sexual dysfunction.

Not every depressed person requires medication but for those who do antidepressants can be life-saving. It's a terrible choice: take medication and lose sexual function. Don't take medication and remain depressed and lose sexual function.

Antidepressant-induced sexual dysfunction is usually due to serotonin. Most antidepressants increase the amount of serotonin that interacts with serotonin receptors, but there are different types of receptors. Increasing serotonin at one receptor may treat depression and anxiety while at another receptor increasing serotonin causes sexual dysfunction.The sensitivity of these receptors is highly individual. Some people have more sensitive receptors and are at greater risk of sexual dysfunction.

Below are some suggestions that might mitigate or prevent sexual side-effects. They won't work for everyone, but they're worth a try.

1. Seek treatment for depression early.
Talk therapy, mindfulness/meditation, improved sleep routines and exercise might prevent a mild depression from becoming serious enough to require antidepressants. Early treatment that fully manages all depression symptoms dramatically reduces the risk of getting depressed again.

2. Don't stop your antidepressant too soon.
If a first depression is severe enough to require an antidepressant, it should be taken for nine to 12 months after symptoms have resolved. "What gets you well, keeps you well" is my mantra, because continuing treatment at the dose that got you better significantly reduces relapse risk. Once you've had two depressions, research suggests continuing treatment at the full dose that got you well for two years. Once you've had three episodes, almost everyone who stops treatment will get depressed again, so psychiatrists usually recommend continuing treatment indefinitely.

3. Speak up.
If you are experiencing sexual problems, tell your doctor. They might not ask about sexual functioning or may ask general questions that don't prompt you to mention sexual problems. They can't help if they don't know. Tell your doctor about your usual libido/function, what's happened since you've been depressed and, if taking antidepressants, how they affect you.

4. Talk to your sexual partner.
It's essential they know that depression and antidepressants may affect sexual functioning. Otherwise, they'll blame themselves ("he/she doesn't find me desirable"), or worse. Drug-induced sexual dysfunction is not permanent; it usually resolves when the antidepressant is discontinued.

5. Change your medication.
If you and your doctor determine your illness is severe enough to benefit from medication, request an antidepressant that has the lowest risk of sexual side-effects.

Two antidepressants, bupropion (Wellbutrin) and mirtazapine (Remeron) have the lowest risk of sexual dysfunction. Every patient is unique, so rarely someone will report sexual issues from one of these drugs. Unfortunately, mirtazapine often causes weight gain, but reduced appetite is common with bupropion.

If bupropion doesn't cause sexual problems or weight gain, why prescribe anything else? Because bupropion doesn't work for everyone, it's not the best drug for severe anxiety and it can cause other side-effects some might find intolerable.

A couple of the newer antidepressants, desvenlafaxine (Pristiq) and vortioxetine (Trintellix) have research that suggests they have a lower risk of sexual dysfunction, however, some patients will experience sexual dysfunction with these antidepressants.

Some antidepressants have higher rates of sexual dysfunction, like paroxetine (Paxil) and venlafaxine (Effexor) however, I have had many patients on "higher sexual risk" antidepressants who have no sexual side-effects at all. This highlights the fact that every patient is unique and responds to each antidepressant differently.

6. There are possible antidotes for men.
Tadalafil (Cialis) or sildenafil (Viagra) are used to treat erectile dysfunction, but sometimes they also help to improve sexual desire. Patients have told me that having an erection they can count on heightens their interest in sex. Unfortunately, these drugs don't work for women. A new female sexual dysfunction drug, not available in Canada, has very mixed reviews.

7. The timing of an antidepressant dose may help.
If sexual activity usually takes place at night, I suggest patients take their antidepressant before sleeping. Those who usually enjoy a morning roll in the hay should take their antidepressant immediately afterwards. The timing trick doesn't work well if there isn't a usual sexual routine or if the antidepressant has side-effects like sedation or activation, which might limit timing options.

Enjoying sexual activity contributes to emotional and physical well-being. Antidepressant and depression-related sexual dysfunction is frustrating, impacts mood and self-esteem, and is potentially destructive for intimate relationships. Seek treatment early, speak up and be an active partner in your doctor-patient relationship. One antidepressant might be a problem for you, but another might not cause any sexual problems. Most importantly, seek help for depression before antidepressants become unavoidable.

Follow HuffPost Canada Blogs on Facebook


9 Signs Your Antidepressant Isn't Working
Share this
Current Slide